• The most frequent toxic symptoms and signs following isoniazid therapy are secondary to involvement of the nervous system. In addition to these usual toxic manifestations, two cases of bilateral optic atrophy occurred after the use of isoniazid. In one of these cases discontinuance of use of the drug brought reversal of the process. Two other similar cases have been reported. Isoniazid optic neuritis and or atrophy does not seem an example of drug idiosyncrasy, but rather part of the commonly found toxic neuritis associated with use of this drug. All patients receiving isoniazid should be given pyridoxine. An ophthalmological examination should be conducted whenever visual complaints are voiced.
Kass I, Mandel W, Cohen H, Dressler SH. ISONIAZID AS A CAUSE OF OPTIC NEURITIS AND ATROPHY. JAMA. 1957;164(16):1740–1743. doi:10.1001/jama.1957.02980160012003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: